Alert archive / Alabama / Special Marine Warnings in 2018

Special Marine Warning 21, NWS Mobile, AL

February 10, 2018

NWS Mobile, AL issued this special marine warning at Feb 10, 2018, 2:50 PM CST. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 10, 2018, 2:50 PM CST (20:50 UTC)
Expired
Feb 10, 2018, 3:45 PM CST
In force
55 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

559 
WHUS54 KMOB 102050
SMWMOB
GMZ631-650-670-102145-
/O.NEW.KMOB.MA.W.0021.180210T2050Z-180210T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
250 PM CST SAT FEB 10 2018

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  South Mobile Bay...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 345 PM CST
    		
* At 249 PM CST, strong thunderstorms capable of producing wind 
  gusts of 34 knots or greater and waterspouts were located along a 
  line extending from near Farewell Buoy to 15 nm south of Sand 
  Island Lighthouse to 27 nm south of Fort Morgan, moving northeast 
  at 25 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater. 

  SOURCE...Radar indicated. 

  IMPACT...Waterspouts can quickly form and capsize boats...damage 
           vessels and oil rigs.  Make sure all on board are in a 
           secure location. Expect wind gusts in excess of 34 
           knots...suddenly higher waves...frequent lightning...and 
           heavy downpours.  Make sure all on board are wearing life 
           jackets. 

* Locations impacted include...
  Gulf Shores Beach, Fort Gaines, Fort Morgan, Bon Secour Bay,
  Farewell Buoy and Sand Island Lighthouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 3001 8815 3022 8810 3036 8800 3041 8788
      3032 8778 3033 8767 3032 8765 3033 8765
      3034 8761 3031 8760 3030 8762 2987 8755
      2964 8802 2960 8817 2964 8819
TIME...MOT...LOC 2049Z 222DEG 24KT 3013 8796 2995 8795 2977 8801 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Feb 10, 12:16 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 10, 12:16 PM CST, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1216 PM CST Sat Feb 10 2018

.DISCUSSION...See updated information below.

&&

.UPDATE...Weather maps show a long wave trof over the central
CONUS with a large plume of deep Gulf moisture spreading from the
western Gulf, northeast all the way up into the Ohio Valley.
Within the deep moisture, a strongly diffluent flow aloft was
positioned from Louisiana to the Tennessee River Valley,
supporting deep layer ascent well east of a cold front which was
analyzed from the Ohio River Valley, southwest into central Texas.
Radar shows two areas of precipitation, the first oriented
northeast to southwest over the heart of the forecast area and the
other, a more organized zone of showers and embedded storms from
Kentucky, southwest to the upper Texas coast. Between the two,
some thinning is noted in the overcast over southern MS which
could lead to more destabilization of the local environment due to
insolation. Latest surface based capes have risen to between
500-1000 J/KG over these areas. Best bulk shear and 0-1 km storm
relative helicity values are currently slightly east and out of
phase with the best instability. However, there are indications
that the low level H85 southwest jet will strengthen thru the
course of the afternoon with the local environment continuing to
destabilize over southern MS. Thus, the marginal risk of severe
weather today has been upgraded to a slight risk and confined to
southern MS and portions of southeast LA. Main threat would be
localized damaging wind threat and and perhaps an isolated
tornado. /10

&&

.MARINE...Although dense fog advisory over the marine waters has
expired, patchy fog lingers over bays and sounds with restrictions
to visibility at area ports generally 1 to 2 miles. Lower visibilities
generally the result of passing moderate to heavy rains in a slow
eastward moving rain band oriented north to south from the Mobile
River Delta, southward to out over Mobile Bay. /10

&&

.AVIATION...
18Z issuance...IFR to LIFR cigs and vsby expected with the slow
eastward passage of the rain band over the Gulf coast this
afternoon. Otherwise, vsby at MVFR categories. Overnight,
indications are that vsby may drop to LIFR to VLIFR categories in
fog at MOB/BFM. Winds generally southeast to south 7 to 12 knots,
but could briefly gust higher with the passage of rain showers.
/10

&&

.PREV DISCUSSION... /issued 654 AM CST Sat Feb 10 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
10/12Z issuance...LIFR ceilings (300 to 500 feet) prevailing
across many areas early this morning. Expect ceilings to remain no
better than IFR category across the region through tonight. Areas
of fog will reduce surface vsbys, mainly near coastal areas, to
at least IFR criteria early this morning and again tonight. Rain
and a few showers ongoing coastal counties around 12z this
morning, with coverage of showers spreading inland today and
tonight, with a few thunderstorms also possible through the
period. Rain may be locally heavy at times, and a few of the
thunderstorms could strong wind gusts. 12/DS

PREV DISCUSSION... /issued 505 AM CST Sat Feb 10 2018/

NEAR TERM /Now Through Saturday night/...
A large positive tilt mid-level trough over the northern
Rockies/Great Basin region early this morning will move slowly
east-southeastward to the Plains States by late tonight. In the
southwesterly flow out to the east of this large trough, a series
of shortwave troughs will eject northeastward from Texas to the
Tennessee Valley area today through tonight. These disturbances
aloft will be lifting northeast over and just east of a surface
cold front that will be moving into the southeastern states from
the west through tonight, resulting in enhanced lift over our
area. South and east of this front, a very moist low to mid level
airmass has moved into the forecast area and will be maintained
with a persistent southeast to south low level flow persisting
through the near term period. As we have been mentioning, deep
layer moisture will be very high for this time of year, with
precipitable water values expected to be ranging from 1.4 to 1.6
inches through Saturday night. These values are 225-250% of
normal, indicating a highly unusual amount of moisture over the
region for this time of the year. This scenario certainly favors
the possibility of some locally heavy rainfall across portions of
the area through tonight, especially over the western half of the
forecast area (interior southeast Mississippi and southwest
Alabama west of I-65), where up to 1.5 inches of rainfall is
possible (locally higher in some areas). As far as strong to
severe storms are concerned, looks like we will have a window from
mid morning to mid afternoon today when shear, lift and
instability coincide. MUCAPE's up to around 1300 J/KG, 0-1 KM
Helicity of 200-250 M2/S2, and moderate mid level Lapse Rates of
6.0-6.5 C/KM all support a Marginal risk of severe storms across
the region, where damaging straight line winds will be the primary
threat, but a brief tornado could be possible. We will continue
to monitor. Periods of showers and storms will continue through
tonight, when localized heavy rain threat continues but severe
threat will be somewhat diminished. 12/DS

SHORT TERM /Sunday Through Monday night/...
The longwave trough pattern over the central US continues Sunday.
Ongoing southwesterly mid-level flow with a 50kt jet max advects
moisture from deep within the tropics over the central Gulf Coast
region. Precipitable water values are expected to stay in the 1.4-
1.6in range throughout the day Sunday. A weak low and frontal
boundary over southeastern Louisiana will provided the additional
lift needed for convective development. CAPE values in the
500-1500 J/kg range along southern Alabama should allow for some
thunderstorms during the afternoon and with 0-6km shear values
around 45 knots can't rule out the possibility of some storms
being strong to severe. The low level convergence of storms and
unidirectional shear could lead to the congealing of storms into a
continuous slow moving convective line. As such a flooding threat
does exist for areas located under this line though until the
line actually forms much uncertainty exists with the precise
location. Instability tapers off after sundown though some
showers may remain over the forecast area. On Monday the trough
shifts eastward placing the axis of higher precipitable water
values over the northwest Florida counties. With the resurgence of
afternoon instability there is an increased probability of
stronger storms east of I-65 which again die down in the evening
hours. DJ/17

LONG TERM /Tuesday Through Friday/...
A weak surface front and drier air pushes through Alabama Tuesday
and a weak surface ridge begins to build over the forecast area
which suppresses much of the rain chances. Temperatures remain
about ten degrees above average with highs in the low to mid 70s.
A zonal mid-level pattern develops by mid week and as the surface
ridge moves off to the east winds begin to shift slightly out of
the south late Wednesday. This bring moisture back over the area
though only slight chance POPs expected for the latter half of the
week. DJ/17

MARINE...A light to moderate southeast flow early today will
become more southerly late today and continue moderate southerly
through Sunday evening. Small craft should exercise caution well
offshore where winds may be 15 to 20 knots at times. Fog is expected
to persist over the bays and near shore waters through this morning
and then redevelop tonight.The light to moderate flow will persist
into the early part of next week, but switch back to more easterly.
Numerous to widespread showers and storms are expected through the
weekend and into the early part of next week, producing locally
higher winds and seas. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 10, 6:03 AM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
603 AM CST Sat Feb 10 2018

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-111215-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
603 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Periods of rain today, with isolated strong to severe storms
possible with damaging wind and brief tornadoes possible over the
entire area today, especially from mid morning through mid
afternoon. Locally heavy rainfall will also be possible today,
especially over interior southeast Mississippi and southwest
Alabama to the west of I-65. Minor flooding of area rivers and
localized nuisance type flooding of poor drainage and small creeks
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of rain with isolated strong to severe storms possible
with damaging wind and brief tornadoes possible over the entire
again on Sunday. Locally heavy rainfall will also again be
possible on Sunday, over the entire area. Minor flooding of area
rivers and isolated flash flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ265-266-FLZ202-204-206-111215-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
603 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of southwest
Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Periods of rain today, with isolated strong to severe storms
possible, especially from mid morning through mid afternoon.
Damaging wind and brief tornadoes the primary threats. Areas of
fog possible likely this morning, and again tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of rain today, with isolated strong to severe storms
again possible on Sunday. Damaging wind and brief tornadoes the
primary threats. Areas of fog possible likely again early Sunday
morning, and again possible Sunday night and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-111215-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
603 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Widespread rains, some locally heavy, with some strong storms and
locally heavy rainfall will be possible over the marine area today
and tonight. Winds and seas higher near showers and storms. Areas
of fog also possible near shores. Rain and fog occasionally
lowering visibility below 1 miles through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widespread rains, some locally heavy, with some strong storms and
locally heavy rainfall will continue over the marine area Sunday
and into Monday. Winds and seas higher near showers and storms.
Areas of fog also possible near shores. Rain and fog occasionally
lowering visibility below 1 mile Sunday into Monday.

In the hours before

Special weather statement, Feb 10, 1:00 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
100 PM CST SAT FEB 10 2018

ALZ264-266-101930-
Baldwin Coastal AL-Baldwin Central AL-
100 PM CST SAT FEB 10 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BALDWIN COUNTY UNTIL 130 PM CST...

At 100 PM CST, the strong thunderstorm was located 9 miles northeast
of Fort Morgan, or 10 miles south of Point Clear, moving northeast at
15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Foley, Robertsdale, Magnolia Springs, Bon Secour, Summerdale,
Silverhill and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3022 8787 3041 8796 3061 8772 3044 8755
      3022 8786
TIME...MOT...LOC 1900Z 213DEG 15KT 3033 8792

05/RR
Special weather statement, Feb 10, 2:17 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
217 PM CST SAT FEB 10 2018

ALZ264-266-102100-
Baldwin Coastal AL-Baldwin Central AL-
217 PM CST SAT FEB 10 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL BALDWIN COUNTY UNTIL 300 PM CST...

At 217 PM CST, the strong thunderstorm was located over Magnolia
Springs, or 7 miles southeast of Point Clear, moving north at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Robertsdale, Loxley, Magnolia Springs, Summerdale and Silverhill.

LAT...LON 3034 8780 3040 8789 3066 8787 3057 8754
TIME...MOT...LOC 2017Z 201DEG 18KT 3042 8781

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 9:21 PM CSTMarine Dense Fog AdvisoryMOB13 hr
Feb 10, 7:44 AM CSTSpecial Weather StatementMOBBaldwin, Mobile91 min
Feb 10, 11:20 AM CSTSpecial Marine WarningMOB40 min
Feb 10, 11:57 AM CSTSpecial Marine WarningMOB48 min
Feb 10, 12:36 PM CSTSpecial Marine WarningMOB54 min
Feb 10, 12:44 PM CSTSpecial Marine WarningMOB31 min
Feb 10, 12:56 PM CSTTornado WarningMOBBaldwin27 min
Feb 10, 1:00 PM CSTSpecial Weather StatementMOBBaldwin30 min
Feb 10, 1:29 PM CSTSpecial Marine WarningMOB61 min
Feb 10, 2:17 PM CSTSpecial Weather StatementMOBBaldwin43 min
Feb 10, 2:31 PM CSTSpecial Marine WarningMOB59 min
Feb 10, 2:53 PM CSTSpecial Weather StatementMOBBaldwin, Escambia52 min
Feb 10, 3:30 PM CSTSpecial Marine WarningMOB60 min
Feb 10, 3:33 PM CSTSpecial Weather StatementMOBEscambia42 min
Feb 10, 4:10 PM CSTSpecial Weather StatementMOBConecuh, Escambia50 min
Feb 10, 4:30 PM CSTSpecial Marine WarningMOB60 min
Feb 10, 4:45 PM CSTSpecial Weather StatementMOBWashington45 min
Feb 10, 4:48 PM CSTMarine Dense Fog AdvisoryMOB15 hr
Feb 10, 4:49 PM CSTSevere Thunderstorm WarningMOBWashington41 min
Feb 10, 5:10 PM CSTTornado WarningMOBWashington35 min
Feb 10, 5:41 PM CSTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington49 min
Feb 10, 4:15 PM CSTSpecial Weather StatementMOBGreene45 min
Feb 10, 4:23 PM CSTSpecial Weather StatementMOBPerry, Stone37 min
Feb 10, 5:52 PM CSTSpecial Weather StatementMOBGreene38 min

Nearby

Special Marine Warnings in Alabama, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.